Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2003, 6:19 PM MDT for Stanley County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 6:19 PM MDT (00:19 UTC)
- Expired
- Jul 13, 2003, 7:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -470 J/kg
- Mixed-layer LCL
- 3729 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625
WUUS53 KABR 140019
SVRABR
SDC117-140100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM MDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 700 PM MDT
* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF CHANTLER CREEK REC AREA...OR
ABOUT 26 MILES WEST OF FORT PIERRE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHANTLER CREEK REC AREA AROUND 635 PM MDT
WEST SHORE REC AREA AROUND 650 PM MDT
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4460 10091 4438 10097 4435 10039 4446 10044
4446 10061 4454 10055 4461 10070
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 13, 2:25 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN JUL 13 2003 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MDLS SHOW A COLD FRONTAL BOUNDARY DROPPING SE ACROSS THE CWA LATER TONIGHT AFTER MIDNIGHT THROUGH 18Z MON. THE NGM WAS THE QUICKEST. THERE WILL BE GOOD LL MOISTURE CONVERGENCE AND INSTABILITY ALONG THE BOUNDARY AS IT MOVES SE LATER TONIGHT THROUGH MON MRNG ACROSS THE CWA. THE MID LEVEL CAP REMAINS STRONG ACROSS THE CWA THROUGH THIS EVENING. SOME TSRAS SHOULD DEVELOP ALONG THE BOUNDARY AFTER MIDNIGHT ACROSS NC SD AS MID LEVEL TEMPS COOL. THERE SHOULD BE MORE TSRA DEVELOPMENT INTO NE SD AND WC MN THROUGH MON MRNG ALONG THE BOUNDARY. OTHERWISE FOR TONIGHT...SKIES WILL BE MOSTLY CLEAR WITH SOUTH WINDS DECREASING BY SUNSET. TEMPS SHOULD ONLY FALL TO 65 TO AROUND 70 BY MON MRNG. THERE MAY BE SOME AFTN TSRAS IN FAR NE SD AND WC MN MON AFTN ALONG FRONT OTHERWISE...MON AFTN S/B DRY FOR THE CWA WITH NW WINDS AND P/C SKIES. SFC HIGH PRES WILL BUILD ACROSS THE REGION MON NIGHT THROUGH TUES. THUS...EXPECT CLEAR TO P/C SKIES...LESS HUMIDITY...DRY CONDITIONS AND NOT MUCH WIND THROUGH THIS TIME. TUES NIGHT THROUGH WED NIGHT BECOME MORE INTERESTING AS A WARM FRONT RETURNS ALONG WITH A LLJ AND INCREASING MOISTURE. ALSO...A WK S/W SHOULD SLIDE NE ACROSS THE CWA. WITH NO CAP IN PLACE...EXPECT SOME TSRAS TO DEVELOP OUT WEST TUES NIGHT AND DEVELOP INTO THE REST OF CWA INTO WED NIGHT. WILL GO WITH A 30 POP FOR NOW FOR THIS TIME PERIOD. TEMPS WILL BE NEAR NORMAL THROUGH THE SHORT TERM IN THE MID 80S TO THE LOWER 90S. .LONG TERM...THURSDAY THROUGH SUNDAY FUNDAMENTALLY DIFFERENT SOLUTIONS FROM MODELS FOR THE EXTENDED PERIOD. GFS CONTINUES TO HANG ONTO WELL AMPLIFIED TROUGH FROM EASTERN PACIFIC TRACKING ACROSS SOUTHERN CANADA ON THURSDAY...TAKING LOW LEVEL CONVERGENCE ZONE THROUGH AREA ON THURSDAY. HOWEVER GFS HAS BEEN TRENDING FURTHER NORTH WITH LESS AMPLITUDE WITH THIS SHORT WAVE WHICH COMES MORE INLINE WITH TRENDS OF NOGAPS/CANADIAN AND NCEP ENSEMBLE MEANS. NCEP ENSEMBLE MEAN 500 HPA FIELD EVEN DEPICTING MEAN UPPER RIDGE ACROSS SOUTHERN CANADA IN POSITION OF OPERATIONAL TROUGH AXIS. THUS HAVE PREPARED EXTENDED FORECAST UNDER THE ASSUMPTION THAT THIS SLOWER FURTHER NORTH TREND OF GFS WILL CONTINUE SO WILL KEEP THURSDAY DRY. MORE AND MORE AM LIKING THE NOGAPS/CANADIAN IDEA OF HOLDING BACK POSITIVELY TILTED UPPER TROUGH ACROSS WEST COAST WITH WEAK RIDGING DOWNSTREAM OVER THE NORTHERN PLAINS. THIS SOLUTION ALSO GETTING SOME SUPPORT FROM LATER PERIODS OF ETA. MODELS ALSO SHOW WEAK VORT LOBES PASSING OVER ROCKIES INTO NORTHERN PLAINS THROUGH UPPER RIDGE. MID LEVEL TEMPS WILL LIKELY REMAIN VERY WARM THROUGH PERIOD BUT GIVEN DRAMATIC MODEL DIFFERENCES WILL NOT MAKE DRASTIC CHANGES TO POPS. FOR NOW WILL JUST LOWER FRIDAY POPS TO 20 AND THEN KEEP SATURDAY CHANCE POPS GOING AS WEST COAST POSITIVELY TILTED TROUGH ALLOWS FOR POSSIBILITY OF SOME MID LEVEL COOLING WITH RIDGE RIDER. OVERALL HOWEVER TOUGH TO FAVOR ONE PERIOD OVER ANOTHER POST FRIDAY. GIVEN THIS UNCERTAINTY WILL KEEP DAY 7 DRY FOR NOW. .ABR...NONE MOHR/MARSILI
Hazardous weather outlook, Jul 13, 4:32 AM MDT, 13 hours 47 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT MAY PRODUCE A FEW THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TONIGHT. THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:10 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 50 min |
| Jul 13, 7:39 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 36 min |
| Jul 13, 8:05 PM MDT | Severe Thunderstorm Warning | ABR | Walworth | 25 min |
| Jul 13, 8:24 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson | 51 min |
| Jul 13, 8:43 PM MDT | Severe Thunderstorm Warning | ABR | Walworth | 17 min |
| Jul 13, 9:13 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 62 min |
| Jul 13, 9:33 PM MDT | Severe Thunderstorm Warning | ABR | Brown | 57 min |
| Jul 13, 9:45 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Jul 14, 4:19 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
| Jul 14, 4:27 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 33 min |
| Jul 14, 5:08 AM MDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 52 min |
| Jul 14, 5:59 AM MDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 14, 6:01 AM MDT | Severe Thunderstorm Warning | ABR | Clark | 29 min |
| Jul 14, 7:02 AM MDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 28 min |
| Jul 14, 7:38 AM MDT | Severe Thunderstorm Warning | ABR | Day | 22 min |
| Jul 14, 7:52 AM MDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
| Jul 14, 8:59 AM MDT | Severe Thunderstorm Warning | ABR | Day | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.